Technical Brief

Two-Stage Feedback Control Design for a Class of Linear Discrete-Time Systems With Slow and Fast Modes

[+] Author and Article Information
Verica Radisavljevic-Gajic

Department of Mechanical Engineering,
Villanova University,
800 E. Lancaster Avenue,
Villanova, PA 19085
e-mail: verica.gajic@villanova.edu

O(ɛi) is defined as O(ɛi)<cɛi, where c is a bounded constant and i is a real number.

Contributed by the Dynamic Systems Division of ASME for publication in the JOURNAL OF DYNAMIC SYSTEMS, MEASUREMENT, AND CONTROL. Manuscript received August 23, 2014; final manuscript received February 14, 2015; published online April 21, 2015. Assoc. Editor: M. Porfiri.

J. Dyn. Sys., Meas., Control 137(8), 084502 (Aug 01, 2015) (6 pages) Paper No: DS-14-1347; doi: 10.1115/1.4030088 History: Received August 23, 2014; Revised February 14, 2015; Online April 21, 2015

In this paper, we first review the new algorithm for the two-stage feedback controller design of linear discrete-time systems, and then provide conditions for its applicability. The design algorithm is specialized and simplified for a class of linear systems with slow and fast modes (multitime scale systems or singularly perturbed systems). The proposed design significantly reduces computational full-state feedback design requirements and provides independent and accurate feedback controller design techniques in slow and fast time scales. We present also conditions needed for applicability of the proposed two-stage design in two time scales. The power of the two-stage design lies in the fact that different types of controllers can be designed for different subsystems using the corresponding feedback gains obtained by performing calculations only with the subsystem (reduced-order) matrices.

Copyright © 2015 by ASME
Your Session has timed out. Please sign back in to continue.


Sinha, A., 2007, Linear Systems: Optimal and Robust Control, Francis & Taylor/CRC Press, Boca Raton.
Franklin, G., Powel, J., and Workman, M., 1990, Digital Control of Dynamic Systems, Addison Wesley, Reading, MA.
Ogata, K., 1995, Discrete-Time Control Systems, 2nd ed., Prentice Hall, Englewood Cliffs, NJ.
Naidu, D. S., and Rao, A. K., 1985, Singular Perturbation Analysis of Discrete Control Systems, Springer, New York.
Kokotovic, P., Khalil, H., and O’Reilly, J., 2000, Singular Perturbation Methods in Control: Analysis and Design, SIAM Publishers, Philadelphia.
Naidu, D., and Calise, A., 2001, “Singular Perturbations and Time Scales in Guidance and Control of Aerospace Systems: Survey,” AIAA J. Guid. Control, 24(6), pp. 1057–1078. [CrossRef]
Dimitriev, M., and Kurina, G., 2006, “Singular Perturbations in Control Problems,” Autom. Remote Control, 67(1), pp. 1–43. [CrossRef]
Kuehn, C., 2015, “ Multiple Time Scale Dynamics ,” Springer, New York.
Zhang, Y., Naidu, D. S., Cai, C., and Zou, Y., 2014, “Singular Perturbation and Time Scales in Control Theories and Applications: An Overview 2002–2012,” Int. J. Inf. Syst. Sci., 9(1), pp. 1–36.
Litkouhi, B., and Khalil, H., 1985, “Multirate and Composite Control of Two-Time-Scale Discrete-Time Systems,” IEEE Trans. Autom. Control, 30(7), pp. 645–651. [CrossRef]
Rao, A. K., and Naidu, D. S., 1981, “Singularly Perturbed Boundary-Value Problems in Discrete Systems,” Int. J. Control, 34(6), pp. 1163–1174. [CrossRef]
Litkouhi, B., and Khalil, H., 1984, “Infinite-Time Regulators for Singularly Perturbed Difference Equations,” Int. J. Control, 39(3), pp. 587–598. [CrossRef]
Bidani, M., Randhy, N. E., and Bensassi, B., 2002, “Optimal Control of Discrete-Time Singularly Perturbed Systems,” Int. J. Control, 75(13), pp. 955–966. [CrossRef]
Kim, B.-S., Kim, Y.-J., and Lim, M.-T., 2004, “LQG Control for Nonstandard Singularly Perturbed Discrete-Time Systems,” ASME J. Dyn. Syst., Meas., Control, 126(4), pp. 860–864. [CrossRef]
Hsiao, F. H., Hwang, J. D., and Pan, S. T., 2001, “Stabilization of Discrete Singularly Perturbed Systems Under Composite Observer-Based Controller,” ASME J. Dyn. Syst., Meas., Control, 123(1), pp. 132–139. [CrossRef]
Chen, C. F., Pan, S. T., and Hsieh, J. G., 2002, “Stability Analysis of a Class of Uncertain Discrete Singularly Perturbed Systems With Multiple Time Delays,” ASME J. Dyn. Syst., Meas., Control, 124(3), pp. 467–472. [CrossRef]
Demetriou, M., and Kazantzis, N., 2005, “Natural Observer Design for Singularly Perturbed Vector Second-Order Systems,” ASME J. Dyn. Syst., Meas., Control, 127(4), pp. 648–655. [CrossRef]
Amjadifard, R., Beheshti, M., and Yazdanpaanah, M., 2011, “Robust Stabilization for a Class of Nonlinear Singularly Perturbed Systems,” ASME J. Dyn. Syst., Meas., Control, 133(5), p. 051004. [CrossRef]
Naidu, D., 2010, “Analysis of Non-Dimensional Forms of Singular Perturbation Structures for Hypersonic Vehicles,” Acta Astronaut., 66(3–4), pp. 577–586. [CrossRef]
Wang, M.-S., Li, T.-H., and Sun, Y.-Y., 1996, “Design of Near-Optimal Observer-Based Controllers for Singularly Perturbed Discrete Systems,” JSME Int. J. Ser. C, 39(2), pp. 234–241.
Radisavljevic-Gajic, R., 2015, “A Simplified Two-Stage Design of Linear Discrete-Time Feedback Controllers,” ASME J. Dyn. Syst. Meas. Control, 137(1), p. 014506. [CrossRef]
Mahmoud, M. S., Chen, Y., and Singh, M., 1985, “On Eigenvalue Assignment for Discrete Systems With Fast and Slow Modes,” Int. J. Syst. Sci., 16(1), pp. 61–70. [CrossRef]
Calise, A., Markopoulos, N., and Corban, J., 1994, “Nondimensional Forms for Singular Perturbation Analysis of Aircraft Energy Claims,” AIAA J. Guid. Control Dyn., 17(3), pp. 584–590. [CrossRef]
Shapira, H., and Ben-Asher, J., 2004, “Singular Perturbation Analysis of Optimal Glide,” AIAA J. Guid. Control Dyn., 27(5), pp. 915–918. [CrossRef]
Singh, H., Naidu, D., and Moore, K., 1996, “Regional Pole Placement Method for Discrete-Time Systems,” AIAA J. Guid. Control Dyn., 19(4), pp. 974–976. [CrossRef]
Medanic, J., 1982, “Geometric Properties and Invariant Manifolds of the Riccati Equation,” IEEE Trans. Autom. Control, 27(3), pp. 670–677. [CrossRef]
Guo, C., and Laub, A., 2000, “On the Iterative Solution of a Class of Nonsymmetric Algebraic Riccati Equations,” SIAM J. Matrix Anal. Appl., 22(2), pp. 376–391. [CrossRef]
Bingulac, S., Kecman, V., and Gajic, Z., 1999, “Eigenvector Approach for Order-Reduction of Singularly Perturbed Linear-Quadratic Optimal Control Problems,” Automatica, 35(1), pp. 151–158. [CrossRef]
Chen, T., 2013, Linear System Theory and Design, 4th ed., Oxford University Press, Oxford.
Rugh, W., 1996, Linear System Theory, 2nd ed., Prentice Hall, Upper Saddle River, NJ.
Ortega, J., and Reinhardt, W., 2000, Iterative Solution of Nonlinear Equations on Several Variables, SIAM, Philadelphia.




Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In